Illinois, 2024High Wind in Illinois, September 27, 2024
September 27, 2024 · NWS ILX · 7 events in 6 counties and zones
with a 988mb low analyzed near Louisville, Kentucky by early evening. As the pressure gradient tightened, very strong winds developed across central Illinois.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Helene lifted slowly northwestward across Kentucky during the afternoon of September 27th...with a 988mb low analyzed near Louisville, Kentucky by early evening. As the pressure gradient tightened, very strong winds developed across central Illinois. The strongest wind gusts of 55-65mph were concentrated along and southeast of a Champaign to Decatur line, where scattered minor wind damage occurred. A peak wind gust of 66mph was measured at the Coles County Memorial Airport between Mattoon and Charleston.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 27, 4:56 AM CST, 3 hours 4 minutes earlier. Its key messages:
- Remnants of Hurricane Helene will impact central Illinois over the next couple of days.
- There is a high probability (greater than 70% chance) of wind gusts in excess of 45mph along and east of I-55 late this afternoon and evening.
- Storm total rainfall will be heaviest across the Ohio River Valley: however, amounts in excess of 1 inch are expected as far north as the I-70 corridor.
Area forecast discussion, Sep 27, 4:56 AM CST, 3 hours 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
556 AM CDT Fri Sep 27 2024
.KEY MESSAGES...
- Remnants of Hurricane Helene will impact central Illinois over
the next couple of days.
- There is a high probability (greater than 70% chance) of wind
gusts in excess of 45mph along and east of I-55 late this
afternoon and evening.
- Storm total rainfall will be heaviest across the Ohio River
Valley: however, amounts in excess of 1 inch are expected as far
north as the I-70 corridor.
&&
.SHORT TERM...(Today through Saturday)
Issued at 331 AM CDT Fri Sep 27 2024
07z/2am surface analysis shows Hurricane Helene rapidly churning
north-northeastward across Georgia...with the center located near
Vidalia. NHC forecasts show the system gradually weakening as it
continues northward across the Appalachians before veering
northwestward into Kentucky this afternoon. Model consensus
suggests a very deep 980mb remnant low will be located near
Evansville, Indiana by early evening. Given the tight pressure
gradient, strong/gusty winds are expected...with the highest
momentum air remaining to the N/NE of the low. HREF probabilities
strongly suggest Wind Advisory gusts in excess of 45mph as far
west as the I-55 corridor late this afternoon and evening. Have
therefore added Logan, Christian, and Sangamon counties to the
advisory in order to cover all locations along/east of the I-55
corridor. Some raw model guidance shows wind gusts potentially
exceeding 60mph pivoting northwestward from southern Ohio/Indiana
into the far E/SE KILX CWA late this afternoon. Will therefore
need to keep an eye on later model data as well as upstream obs
for a possible upgrade to a High Wind Warning generally
along/southeast of a Paris to Effingham line where the current
forecast features gusts in the 50-55mph range. The winds will
gradually decrease late tonight into Saturday as the low steadily
fills...with projected gusts down to 30-35mph by dawn Saturday,
then to around 20mph by Saturday evening.
The other big impact from Helene will be the rain. As has been
noted by the past couple forecast cycles, the heaviest rainfall
will remain focused further south across the Ohio River Valley
where 3-4 inches will be likely. Further north, enough dry air
will be entrained into the system to keep things mostly dry
along/northwest of a Rushville to Bloomington line. 00z Sep 27
LREF shows a 100% chance of 1 inch or more of rainfall along/south
of I-70...but only a very low probability (20-30%) chance as far
north as a Hoopeston to Taylorville line. The official forecast
features greater than 1 inch along/south of I-70 and greater than
2 inches along/southeast of a Lawrenceville to Olney line.
Barnes
.LONG TERM...(Sunday through Thursday)
Issued at 331 AM CDT Fri Sep 27 2024
Showers will linger into Sunday: however, additional rainfall
amounts will be minimal. The remnant low will gradually get
shunted eastward by Monday as a cold front approaches. Thanks to
increasing amounts of sunshine and southwesterly flow ahead of the
front, high temperatures will climb into the upper 70s and lower
80s. The front will pass through the region dry, followed by
slightly cooler/drier weather for the remainder of the extended.
Highs will drop into the lower 70s and overnight lows will dip
into the 40s both Tuesday and Wednesday before readings moderate
by the end of next week.
Barnes
&&
.AVIATION... (For the 12z TAFs through 12z Saturday Morning)
Issued at 556 AM CDT Fri Sep 27 2024
N/NE winds will increase markedly today as remnants of Hurricane
Helene approach from the southeast. Forecast soundings and
numeric guidance suggest gusts in excess of 40kt along/east of
I-55 during the late afternoon and evening...with gusts possibly
over 45kt at KCMI/KDEC. Occasional showers will be noted at the
I-72 terminals with ceilings temporarily lowering to MVFR at
KCMI/KDEC between 16z and about 23z. VFR ceilings will prevail
elsewhere...until MVFR ceilings develop/spread from east to west
across all of central Illinois late tonight into Saturday morning.
Barnes
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 1 AM CDT Saturday for
ILZ038-042>046-051>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Sep 27, 3:48 AM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
448 AM CDT Fri Sep 27 2024
ILZ027>031-036-037-040-041-047>050-281000-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
448 AM CDT Fri Sep 27 2024
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Today and tonight.
Northeast winds will gust up to around 40 mph at times this afternoon
and evening. Unsecured objects may be blown around and travel may be
difficult for high profile vehicles.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
ILZ038-042>046-051>057-061>063-066>068-071>073-281000-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
448 AM CDT Fri Sep 27 2024
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.
.DAY ONE...Today and tonight.
Northeast winds will gust up to around 55 mph at times today,
peaking this afternoon and evening. Unsecured objects will be blown
around and travel will be difficult for high profile vehicles.
There is a slight risk (level 2 of 4) for excessive rainfall that
results in flooding along and south of I-70 today and tonight. Some
locations south of I-70 could see in excess of 2 inches of rain
through the weekend.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Moderate to heavy showers will continue at times through the day
Saturday. There is a marginal risk of excessive rainfall that results
in flooding across portions of east central and southeast Illinois
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Deubelbeiss
High Wind, Coles
- When
- September 27, 8:00 AM CST to 9:00 PM CST
- Where
- Coles forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Strong winds gusting 55-65mph caused minor wind damage across Coles County. Tree limbs were blown onto power lines causing a transformer to blow a fuse 2 miles east-northeast of Mattoon. A tree fell onto power lines 2 miles northwest of Mattoon, a pole to house wire was blown down in Oakland, and phone lines were blown down onto a roadway 1 mile south-southwest of Charleston.
High Wind, Crawford
- When
- September 27, 8:00 AM CST to 9:00 PM CST
- Where
- Crawford forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.003, -87.760 (the zone’s center; the record gives no point)
Strong winds gusting 55-65mph caused minor wind damage across Crawford County. Several small tree branches were blown down 1 mile northeast of Robinson.
High Wind, Macon
- When
- September 27, 8:00 AM CST to 9:00 PM CST
- Where
- Macon forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Strong winds gusting 55-65mph caused minor wind damage across Macon County. Several small tree branches were blown down 2 miles west of Long Creek and 2 miles southwest of the Decatur Airport.
High Wind, Lawrence
- When
- September 27, 5:40 PM CST to 5:41 PM CST
- Where
- Lawrence forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
A peak wind gust of 58mph was measured at the Lawrenceville Airport.
High Wind, Clark
- When
- September 27, 6:14 PM CST to 6:15 PM CST
- Where
- Clark forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.334, -87.788 (the zone’s center; the record gives no point)
A peak wind gust of 59mph was measured by a handheld anemometer in Casey.
High Wind, Coles
- When
- September 27, 6:53 PM CST to 6:54 PM CST
- Where
- Coles forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
A peak wind gust of 66mph was measured at the Coles County Memorial Airport.
High Wind, Champaign
- When
- September 27, 7:53 PM CST to 7:54 PM CST
- Where
- Champaign forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
A peak wind gust of 58mph was measured at the Champaign Willard Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in South Carolina, September 27 to 28, 202416 deaths · $126 million · 31 events
- Tropical Storm in Georgia, September 27, 202414 deaths · 3 injured · $774 million · 5 events
- Tornadoes and Flash Flooding in North Carolina, September 27, 202415 injured · $1.9 million · EF3 · 24 events
- Strong Wind in Indiana, September 27, 20241 death · $31,000 · 2 events
- High Wind in Indiana, September 27, 20241 injured · $2.2 million · 59 kt wind · 27 events
- High Wind in West Virginia, September 27, 20241 injured · $5.1 million · 65 kt wind · 4 events
- Tropical Storm and Flash Flooding in Georgia, September 27, 2024$3.2 million · 9 events
- High Wind in Kentucky, September 27, 2024$745,000 · 56 kt wind · 30 events
- Flash Flooding and Flooding in Ohio, September 27, 2024$220,000 · 15 events
- Strong Wind in Tennessee, September 27, 2024$41,000 · 5 events
- Tornadoes and Damaging Wind in North Carolina, September 27, 2024$2,000 · EF1 · 3 events
- Flooding and Strong Wind in Kentucky, September 27, 2024$24,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218674, 1218676, 1218677, 1218681, 1218678, 1218679, 1218680.